Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Irreducible constituents of faithful induced characters

Author: I. M. Isaacs
Journal: Proc. Amer. Math. Soc. 128 (2000), 3471-3474
MSC (2000): Primary 20C15
Published electronically: July 27, 2000
MathSciNet review: 1694864
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G$ be a finite group, and suppose $\chi $is a character of $G$ obtained by inducing an irreducible character of some subgroup of $G$. If $\chi $ is faithful, we show that some irreducible constituent of $\chi $ has a solvable kernel. This yields an improved version of a theorem of Evdokimov and Ponomarenko.

References [Enhancements On Off] (What's this?)

  • [1] Duane M. Broline, Nilpotence and character kernels, J. Algebra 45 (1977), no. 1, 83–87. MR 0427441
  • [2] S. A. Evdokimov and I. N. Ponomarenko, Transitive permutation groups with bounded degrees of irreducible representations, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 223 (1995), no. Teor. Predstav. Din. Sistemy, Kombin. i Algoritm. Metody. I, 108–119, 337–338 (Russian, with English and Russian summaries); English transl., J. Math. Sci. (New York) 87 (1997), no. 6, 4046–4053. MR 1374313, 10.1007/BF02355798
  • [3] I. M. Isaacs and D. S. Passman, Groups with representations of bounded degree, Canad. J. Math. 16 (1964), 299–309. MR 0167539
  • [4] I. M. Isaacs, Character Theory of Finite Groups, Dover, New York, 1994. CMP 94:14

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20C15

Retrieve articles in all journals with MSC (2000): 20C15

Additional Information

I. M. Isaacs
Affiliation: Department of Mathematics, University of Wisconsin, 480 Lincoln Drive, Madison, Wisconsin 53706

Received by editor(s): March 2, 1999
Published electronically: July 27, 2000
Additional Notes: This research was partially supported by the U.S. National Security Agency.
Communicated by: Stephen D. Smith
Article copyright: © Copyright 2000 American Mathematical Society